Alert archive / New Jersey / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS New York, NY

May 28, 2004Essex County, Hudson County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 28, 2004, 2:49 PM EDT for Essex County, Hudson County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2004, 2:49 PM EDT (18:49 UTC)
Expired
May 28, 2004, 3:30 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Essex County, NJ, Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 281849
SVROKX
NJC013-017-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
250 PM EDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY
  HUDSON COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 330 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARRISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SECAUCUS AROUND 255 PM
  JERSEY CITY AND HOBOKEN AROUND 300 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE KEARNY AND UNION CITY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4085 7422 4071 7428 4066 7409 4077 7402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:45 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 28, 11:45 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1145 AM EDT FRI MAY 28 2004

.DISCUSSION...I/LL UPDATE THE ZONES TO ACCOUNT FOR ANY WIDELY
SCATTERED SHOWERS AND POSSIBLE TSTMS THAT DEVELOP AS THE FRONT
APPROACHES THIS AFTERNOON. POPS SHOULD BE LOW FOR THIS AFTERNOON AS
WE BEGIN TO STABILIZE ALOFT...HOWEVER...I DONT THINK I CAN
COMPLETELY REMOVE A SMALL CHANCE AS THE FRONT APPROACHES.
OTHERWISE...NO SIG CHANGES. ALSO...NO SIG CHANGES TO THE MARINE.
&&

.PREV DISCUSSION FROM 435 AM...SCATTERED CONVECTION MOVING ACROSS
EASTERN LI AND SE CT ZONES WILL BEGIN TO FILL IN FROM THE SOUTHWEST
OVER THE NEXT FEW HOURS. STABLE MARINE LAYER ACROSS MUCH OF THE
FORECAST AREA THIS WEEK HAS DONE LITTLE TO HINDER CONVECTIVE
ACTIVITY DUE TO AN ELEVATED MIXED LAYER. ONCE AGAIN...EXPECT
ADDITIONAL CONVECTION LATER THIS MORNING WITH ELEVATED CAPES AROUND
1000 J/KG AND WET BULB ZERO VALUES AROUND 10 KFT. THE STABLE MARINE
LAYER IN PLACE WILL IMPEDE STRONG GUSTY WINDS FROM MAKING IT DOWN TO
THE SURFACE...BUT SMALL HAIL WILL BE A POSSIBILITY.

COLD FRONT PROGRESSING ACROSS THE LOWER LAKES THIS MORNING PASSES
THROUGH THE FORECAST AREA DURING THE EARLY TO MID AFTERNOON.
CONDITIONS DRY OUT FOLLOWING FRONTAL PASSAGE WITH SKIES BECOMING
PARTLY CLOUDY BY EVENING. A GUSTY NORTHWEST FLOW ENSUES WITH STRONG
COLD ADVECTION TO TAKE PLACE OVERNIGHT INTO SAT MORNING. EXPECT
TEMPS BOTH TODAY AND SAT TO BE COOLER THAN ADVERTISED BY MOS. TODAY
DUE TO THE MARINE LAYER AND SAT FOR THE DEEP COLD POOL THAT MOVES
INTO THE FORECAST AREA.

EXPECT SOME CU ON SAT AFT WITH A CYCLONIC FLOW IN THE LOW LEVELS AND
ABATING COLD ADVECTION. SKIES CLEAR FOR SAT NIGHT AND SUN WITH
RIDGING BOTH ALOFT AND AT THE SURFACE IN CONJUNCTION WITH A DEEP
LAYERED NW FLOW.

A PROGRESSIVE..BUT AMPLIFIED FLOW LEADS TO AN UNSETTLED EXTENDED
PERIOD AS THE UPPER TROUGH OVER THE WESTERN STATES THIS WEEKEND
TRANSLATES EASTWARD. WARM ADVECTION SHOWERS ARE EXPECTED TO DEVELOP
ON MON AND CONTINUE INTO MID WEEK. TEMPS WILL BE AT OR BELOW
SEASONABLE LEVELS DURING THIS TIME PERIOD.

&&

.MARINE...QUIET START CONCERNING WINDS AND SEAS...AS PRESSURE
GRADIENT CONTINUES TO BE SLACK. COLD FRONT PASSAGE EXPECTED MID TO
LATE AFTERNOON...THEN WE GET INTO A DECENT NW FLOW TONIGHT. SEAS
WILL APPROACH SMALL CRAFT CRITERIA ON SAT...BUT EXPECTED TO REMAIN A
SLIVER BELOW.

&&

.AVIATION...ANOTHER CHALLENGING OVERNIGHT WITH THE COMBINATION OF
LOW STRATUS AND FOG CONCURRENTLY WITH SCATTERED CONVECTION. THINK WE
WILL SEE A BIT OF A BREAK CONCERNING PRECIP UNTIL AFTER SUNRISE.
CIGS SHOULD CONTINUE TO GENERALLY RUN IFR OR LOWER...WHILE VSBYS
FEATURE A WIDE RANGE. HOWEVER...NOW THAT TEH PRECIP HAS ENDED FOR A
FEW HOURS...DO EXPECT THESE TO SLIDE DOWNWARD. THOSE TERMINALS WITH
LIFR VSBY SHOULD REMAIN THERE FOR NOW...WHILE THE MVFR OR VFR
LOCALES SHOULD DETERIATE TO IFR OR WORSE. THE FRONT PASSES THROUGH
ANYTIME FROM EARLY TO LATE AFTERNOON FROM WEST TO EAST ACROSS THE
REGION. EXPECT ABOUT A 50 TO 100 MILE WIDE BAND OF SCATTERED
CONVECTION OUT JUST AHEAD OF THE ACTUAL FRONT WHICH WILL SLIDE
ACROSS THE REGION FROM LATE THIS MORNING...THROUGH MID-AFTERNOON.

&&

.HYDROLOGY...QPF EXPECTED TO BE BETWEEN ONE-QUARTER AND ONE-HALF
INCH BASIN AVERAGE THIS MORNING INTO EARLY THIS AFTERNOON...WITH
SOME LOCALLY HIGHER AMOUNTS IN ANY THUNDERSTORM ACTIVITY. THIS
SHOULD HAVE LITTLE IMPACT ON AREA RIVERS AND STREAMS...BUT MAY
RESULT IN SOME LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 28, 5:20 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
520 AM EDT FRI MAY 28 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-291001-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
520 AM EDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PRECEDE A COLD FRONT
THROUGH EARLY THIS AFTERNOON. THE POTENTIAL EXISTS FOR SOME SMALL
HAIL IN THE STRONGEST THUNDERSTORM ACTIVITY...HOWEVER...SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

Nearby

Severe Thunderstorm Warnings in New Jersey, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.